Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have anxiety. On klonopin .5 mg. Experiencing strange sensation in mouth. Should I be worried?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Wed, 26 Dec 2012 in Anxiety and Stress
Question: 38 year old female with health anxiety. On klonopin .5 mg as needed, have recently tried to cut back a bit to just .5 mg or less daily. A few weeks ago I noticed some strange sensations in my mouth. Not every day, but some days it may feel, tingly, burning, swollen (without actual swelling) and tense, mostly in my tongue. Last night I had rush come over my tongue, and felt more intense than usual, and at times my lips felt tingly. I am worried about bulbar als. I do not have any slurred/nasal speech, or trouble swollowing, weakness or any issues like that. I am worried these feelings are the beginning. Could it just be another way for anxiety to present itself or should I be worried? I did start birth control pills 2.5 months ago?
doctor
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are concerned about your recent onset of symptoms in the tongue, and are worried whether they could be indicative of a bulbar ALS.

Now, firstly let me tell you that the the incidence rate for ALS in the U.S. is 2 per 0000 people. Out of this less than 1/3rd present with bulbar ALS. This simply means that your chance of getting bulbar ALS is less than one in 180,000!

Secondly, and more importantly, your symptoms are in no way indicative of a bulbar ALS, where the predominant symptoms are muscle weakness, paralysis, resulting in difficulty in speaking or swallowing. Loss of speech occurs in 93 per cent of people with bulbar ALS. Difficulty swallowing occurs in 86 per cent of people with bulbar ALS. So, on and off strange tingling or burning sensations over the mouth, is no way indicative of a bulbar ALS.

Thirdly, it is important to understand that anxiety can present with not only psychological ymptoms but also with physical or somatic symptoms. My opinion is that your symptoms are most likely physical manifestations of anxiety. Now, this does NOT mean that 'everything is in your head' and that you are simply imagining the symptoms. Not at all. It has been found that anxiety disorders are associated with certain neuro-chemical imbalance in the brain and this can cause the person's pain threshold to get lowered and he / she can become 'hypersensitive' to sensory stimuli, and therefore have tingling, burning, etc. The underlying anxiety also causes a person to become more worried whether his / her problems could be a symptom of a major meedical or neurological disease, and then this worry itself then starts worsening the symptoms more. Soon this becomes a viscious cycle, leaving the person with more symptoms and suffering.

There are effective treatment options - in the form of medication or counselling / psychotherapy which will help you overcome your anxiety-related problems. There are also several psychological techniques and relaxation therapies, for example, progressive muscle relaxation, applied relaxation, biofeedback, etc. which can yield effective and long-lasting results. Additionally, you can also try simple relaxation techniques like XXXXXXX breathing, yoga, etc. which can be quite helpful. Regular physical exercise helps in relieving both the physical as well as psychological symptoms of anxiety and also helps you stay more functional.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Treatment/Therapy ,  

Recent questions on  Muscle weakness

doctor1 MD

I am a 47 year old diabetic lady, who had a Gastric Band fitted three years ago, and lost 6 stones. Before having this procedure, I had slightly raised cholesterol, but not high enough for medication. Over the last three years my Total Cholesterol level has gradually increased from 5.4 to now 7.1 My Bad cholestrol is very high, but my good cholesterol is VERY good, I don t have the exact figures. My Dr put me on Simvastatin approx three years ago. I took them willingly, and carried on my life as best I could, not realising how tiered and exhausted they made me feel with lots of aches and pains, I thought my problems where early menopause. Anyway last year after much research on the internet, I discovered that statins could give bad side affect in concentration and tiredness and muscle weakness, so I decided to address this with my Dr. Who instead of listening, gave me another tablet to take on top of the statins, because my cholesterol had started to rise again. (Sorry don t have the name of this one) I took these for a month, and they made me almost incapable of getting out of bed, the tiredness was so debilitating. I decided to stop taking them, and the Simvastatins. So I gradually weaned myself off of the drugs. I had decided not to tell the Dr, so I did it on my own. Anyway, when I went back to the Dr about something else a few months later, I told them what I had done, they strongly advised me to take another type of Statin. This time Atrovastatin 10mg was to be taken. I said I would but if they made me feel bad, I would stop them straight away. I took them for 10 days and started to get all the same side effects so just stopped, and the Dr could not persuade me to re take them. Then this year I have had a cholesterol test, and I am now showing a total of 7.1 When they told me how high it was, I said I didn’t care, because Id rather die tomorrow, than spend any more time taking these drugs. Anyhow they persuaded me to have one more try, and have given me Fluvastatin 20mg. That was nearly a month ago, and I haven’t talked myself into starting to take them yet, but would just like some general advice about High Cholesterol. Does high cholesterol mean that I’m going to have a heart attack or does it just mean I might? I do have heart problems in my family, my mother died at 48 of a massive stroke, but she was very over weight, and my father has just been prescribed Simvastins, for his high cholesterol, and he like me now, is a very slight man, he is 74 years old, and has developed Altzimers. He has also started to complain about tiredness and weakness ( possibly the same side effects as me). He does not eat a lot of high fat foods, and often forgetting to eat at all unless it is put infront of him. Can cholesterol really be inherited? What can I do? I live in the Mediterranean most of the time, so I feel my life style is very healthy. I eat plenty of fruit and veg, I drink moderately and do not smoke. We cant get takeaway food here, so nearly everything is prepared from scratch. My only vice is butter, and that is only when I m worrying about all this. Is there any alternatives to Statins, I did read something about a dialysis machine for cholesterol? But that was a long time ago, and was in the early stage of development. Should I try these next ones, or just forget it and see what happens. I like my life now, When I was on the Simvastatins, I felt I had no life at all, almost like I was taking part in someone else s life, not quite mine. I don t want to go back to feeling like that. Please help....

doctor1 MD

Treated for a UTI 5 days of anti biotics, blood in urine went from large amount to moderate. tested two days after anti biotics were done and now a large amount shows up again. Also pain in ribs and lower back. Was sick with flu like symptoms for a day and a half. Fatigue, muscle weakness.

doctor1 MD

My husband will not see a doctor, and I worry about him. He has shortness of breath, cannot fall asleep with his head down (props up on elbow), fatigue, but not constantly, obesity, flatulance. very frequent urination and I forgot to say thigh muscle weakness..difficulty rising from a chair.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... For over a year I have had pain in my luq (my gastroenterologist thinks it is subcutaneous nerve entrapment). I have also had episodes of dark urine, diarhhea and/or very light colored stools. The episodes are becoming more frequent. I am a 57 year old female trying to decide when/if I should go back to the doctor. I do not have insurance, so I don't want to see the doctor if it is stress or normal aging. I also experience muscle weakness in my right arm on occassion. I'd like a doctor's opinion.

doctor1 MD

is the a connection between CIPD and fibromyalgia?

doctor1 MD

I have spells where my whole body seems to go imp and I feel lke I am going to faint. I have no pain anyplace when this happens but I cant moven as I am just to week. I can think, but I cant control my body until this goes away and it only lasts a...

doctor1 MD

Hi. I’m 20 years old, female. I have been having many problems for the past 5 months now. I didn’t have a primary care doctor at this time so when these things would happen I would go to the ER. At first, I would get really shaky, feel like I was...